Tennessee, 2009Flash Flooding in Tennessee, May 15, 2009
May 15, 2009 · NWS MRX · 2 events in 2 counties and zones
An area of slow moving thunderstorms produced flash flooding across portions of east Tennessee on May 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of slow moving thunderstorms produced flash flooding across portions of east Tennessee on May 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 1:49 PM EST, 4 hours 11 minutes earlier.
Area forecast discussion, May 15, 1:49 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009
.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT. WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT. COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON. WILL CARRY LIKELY TO LOW CAT POPS FOR THIS. WILL NOT
STRAY FAR FROM MAV TEMPS.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 81 60 65 46 / 40 80 80 50 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 81 58 62 43 / 40 80 80 50 10
OAK RIDGE, TN 64 82 57 64 43 / 40 80 80 50 10
TRI CITIES AIRPORT, TN 61 80 55 61 41 / 40 70 80 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LDW/LCM
Hazardous weather outlook, May 15, 2:06 AM EST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 15, 4:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG LOUDON 35.74N 84.36W
05/15/2009 LOUDON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN LOUDON.
&&
GRCLocal storm report, May 15, 4:38 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
538 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG DANDRIDGE 36.02N 83.42W
05/15/2009 JEFFERSON TN LAW ENFORCEMENT
FEW TREES DOWN.
&&
GRCLocal storm report, May 15, 5:07 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HALLS 36.08N 83.93W
05/15/2009 E0.88 INCH KNOX TN TRAINED SPOTTER
&&
GRCLocal storm report, May 15, 5:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL HALLS 36.08N 83.93W
05/15/2009 E1.00 INCH KNOX TN PUBLIC
&&Local storm report, May 15, 5:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 N ATHENS 35.47N 84.60W
05/15/2009 E0.50 INCH MCMINN TN TRAINED SPOTTER
PEA TO DIME SIZE HAIL AT THE JUNCTION OF RT 305 AND RT
11.
&&Local storm report, May 15, 5:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG LOUDON 35.74N 84.36W
05/15/2009 LOUDON TN LAW ENFORCEMENT
FEW TREES DOWN.
&&Flash Flood, Monroe
- When
- May 15, 6:00 PM EST to 7:30 PM EST
- Where
- Monroe County, 0.9 mi ENE of Sweetwater to 1.1 mi E of Sweetwater
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.603, -84.455
Flash flooding occurred with water several inches over area roads.
Flash Flood, Loudon
- When
- May 15, 6:00 PM EST to 8:00 PM EST
- Where
- Loudon County, 0.64 mi E of Highland Park to 0.81 mi ESE of Highland Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.798, -84.259
Flash flooding was occurring with four roads with several inches of water covering the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262539, 262541.